Stopping Cymbalta/switching to Wellbutrinhelp

Discussion in 'Fibromyalgia Main Forum' started by lmmillion, Aug 21, 2006.

  1. lmmillion

    lmmillion New Member

    I have read enough posts on getting off of Cymbalta to know that weaning off is the smartest way to go.I know first-hand what stopping Effexor cold turkey did to me and I certainly don't want to repeat that! Fortunately, my specialist(not my regular MD, who messed me up before) had me taper down the Effexor while switching over to Cymbalta. It was a very uneventful change and I had no problems. Well, Cymbalta has not made a difference for me, painwise. If anything, it has kind of made me less energetic and I've really put on weight. I also take 40mg. of Prozac, which my Dr. wants me to stay on. Here's my question-

    My Dr. wants me to start the Wellbutrin and stay on the Prozac. He wants me to stop the Cymbalta. When I asked him about withdrawal problems, he said that it is not a problem like it is with Effexor. I questioned his answer, so he gave me some 30mg. Cymbalta samples and said to taper down over about a week or so. Does this sound right to any of you who have stopped Cymbalta? I am terrified of freaking out and having any type of emotional instability. I'm a single mom and do not want to risk my mental stability or deal with physical withdrawals. Do you think that taking the Wellbutrin simultaneously while I taper down the Cymbalta might be why he doesn't think it will cause problems? He really feels that I shouldn't have a problem with this change.

    If anyone has come off of Cymabalta, and especially anyone who has switched to Wellbutrin or another A/D while doing so, can please give me your thoughts and experience with this, I'd be so appreciative. I'm scared! Thank you.

  2. azbubba

    azbubba New Member

    I've switched between several SSRIs and never had a problem. Only when I've stopped any antidepressant have I had to taper off.

    If you're switching between two SSRI/NRIs, shouldn't be a problem. I believe both Cymbalta and Effexor XR are seratonin <u>and</u> norepinephrine inhibitors.

    Hope this helps.
    Bubba
  3. JewelRA

    JewelRA New Member

    I personally do not have experience with Cymbalta or Wellbutrin, but I certanily do have experience with AD withdrawal! I'm going through it right now with Paxil and recently with Effexor and it's no fun!

    Anyway, I just read an article recently where a patient was switched abrubtly from Paxil to Wellbutrin and she definitely DID have withdrawal symptoms. Wellbutrin is a dopamine agonist and Paxil is a serotonin reuptake inhibitor. If I am not mistaken Cymbalta is a serotonin and norepinephrine uptake inhibitor. This means it works completely differently than Wellbutrin, and you may very well have withdrawal when you stop it.

    I don't mean to contradict what your doctor says, but in my opinion, most doctors know very little about how these drugs actually affect people. I would taper of the Cymbalta to be on the safe side.
  4. natesmommie

    natesmommie New Member

    I didn't have a promblem switching from wellbutrinto cymbalta,wellbutrin wasn't doing anything for me,iuse to take paxill and went off it by myself and the with drawels was bad
    Bernadette
  5. lmmillion

    lmmillion New Member

    I think I'll try to taper off the Cymbalta for a couple weeks. Hopefully that's enough time. I'm just too chicken to stop it cold turkey like my Dr. suggested.
  6. hugs4evry1

    hugs4evry1 New Member

    I know many people take Wellbutrin successfully but before you begin taking it, please read all you can about the possible side effects.

    I took Wellbutrin (Zyban) for a month recently to help me quit smoking and had no problems at all.

    However, my daughter is on it and may be having problems.

    Did you know that Wellbutrin can CAUSE HALLUCINATIONS????

    That's one of the side effects we found out about after she started hallucinating and hearing voices a few months ago.

    Her doctors are now tapering her off the Wellbutrin so she's only on it once a day now but good grief!!!!!!!

    Honestly, if you're only taking these medications for pain...you might want to think about a good balanced calcium/magnesium/zinc supplement that helps so much for muscle pain.

    I'm just really beginning to be against "second-hand" uses for medications. If you have pain, I wish they'd treat it with a pain medication, not an anti depressant that can have so many bad side effects.

    Hugs,

    Nancy B.

    (I hope this doesn't sound horrible, but it's been a hellacious few months around here and I feel it could have been avoided if the docs had been more careful in their prescriptions)
  7. lmmillion

    lmmillion New Member

    I wish I only needed the A/d's for pain. However, I have the double-whammy of a genetic pre-disposition to depression, as well as what my fibro might be contributing to the condition. A/d's seem to make a huge difference in my moods and emotions. I hate having to take these meds and I wish I could just stop them. However, I think back to how depressed and awful I felt prior to the meds, and I don't want to go back to that. If the Wellbutrin gives me even the slightest bit of strange side effects, I'll have to look at other options.

    I'm sorry about your daughter and the hallucinations. Has the Dr. ruled out any type of BiPolar disorder? I ask, only because my mother suffers from that and the hallucinations have been a part of her struggle when the meds weren't right. Also, was she started out on a ridiculously high dose at first? When my primary care Dr.tried me on Wellbutrin years ago, she started me out way too high. I reacted pretty badly, but thank goodness no hallucinations. How terrifying for your daughter to experience this.

    Thanks for the info and my best to your daughter in her struggles.
  8. hugs4evry1

    hugs4evry1 New Member

    It's been rough around here...some docs have diagnosed her with bi-polar, some say no...but medicate her for it too.

    She's just recently weaned (too quickly) off of Gabapentin and now they've dropped the one dose of Wellbutrin. I think they also said most women get "really crabby" on this medication and I can verify that she's that too.

    She's been dx with so many things by so many different docs and hospitals...she was in 5 psych wards this past year.

    Thanks for at least listening to me rant a bit...I'm sorry you also suffer from depression. (I wouldn't give up my Effexor but so many have bad experiences with it, I'm lucky...it's working and I tolerate it well.)

    How old are your kids? I know all the weaning off medications is very hard on my daughter...and unfortunately she doesn't always realize how hard it is.

    I wish the docs would make up their minds on what meds we should take...like why they prescribe it in the first place..???

    I hope the change-over goes well for you.

    Hugs,

    Nancy B.
  9. lmmillion

    lmmillion New Member

    You mention your daughter just weaned off of gabapentin? Isn't that Neurontin? I just saw a Neurologist today and she wants me to try Neurontin. My RX is out in my car, but I think she prescribed the generic, which is gabapentin, isn't it? I've avoided taking this drug because of the bad reactions I had to both Topamax and Lyrica. However, the Dr. thinks it will help my nerve pain that radiates down my legs and arms.

    I'm really concerned about starting the Neurontin and Wellbutrin, all while weaning off of Cymbalta. It sounds like a recipe for trouble if you ask me! I don't know what to do at this point. Wellbutrin did make me so edgy last attempt, but my Dr. thinks the Ativan will counteract that effect. This cycle of medication never ends does it?!!

    I'm so sorry about the experiences your daughter has been through. That sounds terrible. I have a huge fear that my daughter(age 9) could have the genetic predisposition for either depression or Bipolar, since it is on my mother's side. I have always feared being diagnosed as Bipolar, but several Dr.'s have assured me that I suffer from depression, but am in no way manic depressive. I know I don't really fit the description for that, but the genetic factor always has concerned me.I know that I will be super aware of my daughter's disposition and moods as she matures, just in case.

    I really wish the best for your daughter and you may vent to me anytime you would like to. That's the beauty of this board-people to turn to for support. Take care.
  10. hugs4evry1

    hugs4evry1 New Member

    Yes, that's Gabapentin/Neurontin...and I have no idea why they put her on this medication. She's just turned 20 and at this point she doesn't want me signed into her docs...she's being stubborn on this one for now.

    She's taking Seroquel 250mg at night, 50 in the morning...was on Wellbutrin 150 2x a day and the Gabapentin 3x a day but they weaned her off completely in 10 days.

    She has no nerve pain, no seizures and to me, no reason to have been put on the Gabapentin in the first place. That could be why it wasn't working for her too!!

    She's recently been put on Clonozepam (sp?) for her anxiety and for now, it seems to be working.

    She's also very sensitive to her medications, her entire childhood was spent healthy as a horse so she was never on anything. It seems to me like the minute she hit puberty, the problems started. Big time!

    She's also had some very traumatic experiences in her life so maybe your daughter won't have to go through this. Maybe she'll just sail through it all without any problems. It is good though that you're so aware of what could happen.

    Hugs,

    Nancy B.